advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

Since the numbers for a sliding scale of Humalog looked liked 20, 40, etc (u was written with hyphen behind the number), I gave my son 40 units were taken instead of 4 units, his blood sugar dropped to 60 mg/dl [3.3 mmol/L] after two hours, and his pulse became very heavy and fast. I gave sugar after this happened. My son takes 40 units in the morning so I did not even start to doubt the numbers.

The overdose happened twice, and then I found out that the "0" was actually a "u" standing for unit. If I would have known the formula for sliding scale I would have been fine or if the "u" would have been before the actual number I would have been fine too. Are there any damages (heart, etc.) to expect?

Answer:

You bring up a concern that we as health care providers need to be vigilant about -- i.e., writing doses clearly. The biggest danger of overdosing on Humalog insulin is hypoglycemia. Your son seems to have experienced it to a mild degree, and you and treated it appropriately. Had it not been treated appropriately, such a high dose of Humalog might have caused severe hypoglycemia and potentially serious complications. With your appropriate treatment there should be no long term complications. I write "units" on my prescriptions for patients instead of abbreviating with "u" to try to help avoid this problem.

TB

DTQ-20011117053954
Original posting 16 Jan 2002
Posted to Insulin

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:30
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.